question-icon

Suggest treatment for withdrawal symptoms of Levosulpiride

default
Posted on Thu, 16 Feb 2017
Question: Hi doctor,
I was under the process of tapering off levosulpiride, which I had been taking for about 8 years (with doses varying from 50-300 mg). The reason for the withdrawal was that the levosulpiride (I had been taking 75 mg for the last two years or so) had caused a decrease in my testosterone levels and an increase in my prolactin levels beyond what is normal.
However, since I completely stopped taking levosulpiride (Dec 26, 2016) I have been experiencing severe anxiety for apparently no reason. I am experiencing symptoms of nausea, dyspepsia, nervousness, palpitations, muscle tension, with a severity that makes it almost impossible for me to function normally.
The psychiatrist I am currently under has put me on sertraline and clonazepam to combat these symptoms; and bisopropol 2.5 mg for the palpitations/increased heart rate in consultation with a cardiologist. However, nothing really seems to be helping at the moment. I have been suffering from anxiety/depression in the past, but this is the most severe attack since a long time which has lasted so long.
My main question is that, can levosulpiride withdrawal cause such severe symptoms (especially since I have been taking it for so long)? I am not finding much literature/information about this on the internet, and most of the doctors I ask say that it should not be affecting me, but I am really perplexed as to the cause of my severe anxiety symptoms. Keeping in mind that the dyspepsia, nausea and IBS symptoms have actually increased, I am wondering if the anxiety could also be a result of this?
doctor
Answered by Dr. Ashok Kumar (36 minutes later)
Brief Answer:
Ido not think levosulpiride is the case

Detailed Answer:
Dear XXXX,
Thanks for using Helathcaremagic.

I read your question and understand your concerns about recent onset of symptoms related to anxiety and others.

I like to categorically state that the current symptoms are not due to levosulpiride withdrawal effect. I agree that levosulpiride causes withdrawal symptoms but as I know you have reduced it gradually over time which almost rules out possibility of withdrawal effects. Even if we agree that causes severe withdrawal, no withdrawal can stay even after one month of discontinuation.

Although I must acknowledge that it is possible that levosulpiride was helping in all these symptoms and withdrawal of levosulpiride lead to unmasking of these problems. I am making this statement because levosulpiride extensively helps in irritable bowel syndrome, nausea and other gastrointestinal symptoms.

I hope this answers you.
If you have more questions feel free to write back to me.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (21 minutes later)
Thank you for your response doctor. I understand that the symptoms I am facing are not due to withdrawal of levosulpiride.

However, as you mentioned: "it is possible that levosulpiride was helping in all these symptoms and withdrawal of levosulpiride lead to unmasking of these problems". Could this be the reason for my severe anxiety and other symptoms? If this is the case, what is the possible alternative to levosulpiride that I can take that would prevent these symptoms? Or, if not an alternative, what is the best medication/recourse to reduce these symptoms so that I may resume functioning normally?
doctor
Answered by Dr. Ashok Kumar (5 minutes later)
Brief Answer:
TCA could be a option

Detailed Answer:
Dear XXXX,
Thanks for reverting back to me.

Although there is no alternative available for levosulpiride as it is unique medication with unique side effects but Tricyclic group of medication could be a right option for you. These medications have profound effect on anxiety and gastrointestinal symptoms.

In addition if possible a low dose of levosulpiride (25mg) can be started to rapidly help with these symptoms if your sexual side effects are under control or less bothersome in compare to past.

I hope this helps you further.
Thanks again.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (42 minutes later)
Hi doctor,

I am being tested for LH, FSH, Prolactin and Testosterone tomorrow, and if the parameters are normal, I may go for resuming levosulpiride at 25 mg. The sexual side effects have never been so bothersome, since I am single.

My current psychiatrist is taking a different approach to my current symptoms, which includes introducing sertraline and increasing its dosage, and asking me to take clonazepam regularly (I used to take only small doses, SOS, earlier). This has, so far, not really helped.

Based on our earlier discussion, I also discussed the possibility of duloxetine and bupronion in my treatment, but she was not convinced that they would be effective. I am not sure that she would prescribe TCAs either in my current situation.

Given these circumstances, while I wish to try your advice, I am unable to do so, as I cannot try the medications on my own without a prescription.

Do you feel there is any way around this? Do you perhaps know a doctor in XXXXXXX who may be able to discuss my case with you and monitor it hence?

Thank you for your prompt replies and concern.
doctor
Answered by Dr. Ashok Kumar (2 hours later)
Brief Answer:
NIMHANS can be a option for you

Detailed Answer:
Dear XXXX,
Thanks for reverting back to me.

I understand that every doctor have different approach off treating a single disorder as there are no proper guidelines for selection of treatment. Having said this there is no harm in asking your doctor to chose anything different like Duloxetine or bupropion or TCA among others. You need to communicate it clearly that doctor I am not getting any benefit since last one month and you are desperate to see any positive impact.

Regarding naming a doctor I am sorry to inform you that Healthcaremagic policy do not allow to name a doctor although NIMHANS can be a excellent option as there are many doctors and psychologists who can understand your situation and decide rationally.

I hope this helps you further.
If you have more questions I will be glad to assist you further.
If you do not have more questions, please close the discussion and if possible rate the answer for my future patients.

In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3162 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for withdrawal symptoms of Levosulpiride

Brief Answer: Ido not think levosulpiride is the case Detailed Answer: Dear XXXX, Thanks for using Helathcaremagic. I read your question and understand your concerns about recent onset of symptoms related to anxiety and others. I like to categorically state that the current symptoms are not due to levosulpiride withdrawal effect. I agree that levosulpiride causes withdrawal symptoms but as I know you have reduced it gradually over time which almost rules out possibility of withdrawal effects. Even if we agree that causes severe withdrawal, no withdrawal can stay even after one month of discontinuation. Although I must acknowledge that it is possible that levosulpiride was helping in all these symptoms and withdrawal of levosulpiride lead to unmasking of these problems. I am making this statement because levosulpiride extensively helps in irritable bowel syndrome, nausea and other gastrointestinal symptoms. I hope this answers you. If you have more questions feel free to write back to me. Thanks and regards.